Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 83, NWS Nashville, TN

June 17, 2018Perry County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 17, 2018, 7:28 PM CDT for Perry County, Tennessee. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2018, 7:28 PM CDT (00:28 UTC)
Expired
Jun 17, 2018, 8:00 PM CDT
In force
32 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Perry County, TN

The radar

The Ft Campbell radar (KHPX), 130 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 7:37 PM CDTTSTM WND DMGLinden, TNTALKED TO DISPATCH AND GOT REPORTS OF NUMEROUS TREES DOWN ACROSS PERRY COUNTY. TIME ESTIMATED VIA RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
468 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1746 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

077 
WUUS54 KOHX 180028
SVROHX
TNC135-180100-
/O.NEW.KOHX.SV.W.0083.180618T0028Z-180618T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
728 PM CDT SUN JUN 17 2018

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Central Perry County in Middle Tennessee...

* Until 800 PM CDT.

* At 728 PM CDT, a severe thunderstorm was located over Linden, and
  is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Linden and Lobelville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3572 8775 3555 8774 3551 8795 3578 8797
TIME...MOT...LOC 0028Z 091DEG 4KT 3565 8782 

HAIL...1.00IN
WIND...60MPH
 
$$

13
1 follow-up statement
450 
WWUS54 KOHX 180044
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
744 PM CDT SUN JUN 17 2018

TNC135-180100-
/O.CON.KOHX.SV.W.0083.000000T0000Z-180618T0100Z/
Perry TN-
744 PM CDT SUN JUN 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR CENTRAL PERRY COUNTY...

At 744 PM CDT, a severe thunderstorm was located over Linden, and is
nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Linden and Lobelville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3572 8775 3555 8774 3551 8795 3578 8797
TIME...MOT...LOC 0044Z 091DEG 4KT 3565 8784 

HAIL...1.00IN
WIND...60MPH
 
$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 7:17 PM CDT, 11 minutes earlier.

Area forecast discussion, Jun 17, 7:17 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
717 PM CDT Sun Jun 17 2018

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Already cells are popping up along the Cumberland Plateau with a
cumulus field filling in across the remainder of Middle Tennessee.
Expect cells to become more widespread during the afternoon, then
mostly dissipate by sunset. Morning sounding from OHX once again
shows good instability with steep mid-level lapse rates and
sufficient moisture. Given that there is so little shear, any
storms that eventually become strong to severe will be limited to
hail and gusty winds. High pressure continues to cover the
southeast U.S. this afternoon both at the surface and aloft. With
so little support aloft, cells today will be slow-movers, and
existing cells are exhibiting westward/southwestward propagation.
High pressure will remain the dominant feature across the region
for most of this week, and only when we get to Thursday and Friday
do we see the ridge start to break down. Both the GFS and Euro
bring a shortwave into the Great Plains on Thursday, and this
system will maintain its amplification as it moves eastward (as
opposed to getting washed out by the ridge). The upper trough will
move across Middle Tennessee around 00Z Sunday. Don't know that
we'll get an actual fropa at the surface, but POP's will increase
somewhat as we head toward next weekend. In the near term, look
for temperatures to level off beginning tomorrow with heat indices
generally topping out in the upper 90's. Given that the current
level of instability will remain with us for the foreseeable
future, scattered thunderstorms during peak-heating hours are
going to be a fixture this week. At this time, the SPC still only
shows general thunderstorms for Middle Tennessee on days 1-3, so
most of our storms should behave themselves. And no heat
advisories will be needed anytime soon.

&&

.AVIATION...
00Z TAF DISCUSSION.

CKV/BNA/MQY/CSV...VFR conditions thru 18/24Z. Though iso/sct
shwrs/tstms waning, will at least continue to mention VCTS all
terminals thru 18/02Z. Otherwise, with a classical summer time
wx pattern in store for mid state region thru 18/24Z, expect
all diurnal based convection possibilities to end at terminals
by 18/02Z. Sct CI only expected 18/02Z-18/16Z. Will mention
some MVFR fog all terminals 18/09Z-18/13Z. As diurnal heating
influences once again kick in after 18/13Z, will mention sct
CU fields 18/16Z-18/17Z. Another round of at least VCTS at all
terminals 18/19Z-18/24Z. Per diurnal based pulse type shwr/tstms
developmental nature, very hard to accurately predict impacts at
actual terminal sites. Continued strong confidence in VCTS
mentioning though. Other than variable wind directions and
potential stronger wind gusts associated with individual tstms,
in general, sfc winds should be SW/W light.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......08
AVIATION........31
Hazardous weather outlook, Jun 17, 5:02 AM CDT, 14 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
502 AM CDT Sun Jun 17 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-181015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
502 AM CDT Sun Jun 17 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Heat index values will peak in the 98-103 degree range this
afternoon across much of Middle Tennessee west of the Cumberland
Plateau. Use caution if outdoors for long periods of time, as this
combination of heat and humidity can cause heat stroke and heat
exhaustion quickly.

Widely scattered thunderstorms are expected across Middle
Tennessee this afternoon, some of which could be strong to
possibly severe with large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Shamburger

In the hours before

Special weather statement, Jun 17, 5:32 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Nashville TN
532 PM CDT SUN JUN 17 2018

TNZ028-062-063-172300-
Cannon TN-Rutherford TN-Wilson TN-
532 PM CDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUTHERFORD...
SOUTHEASTERN WILSON AND NORTHWESTERN CANNON COUNTIES UNTIL 600 PM
CDT...

At 531 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Woodbury. This storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Auburntown and Milton.

LAT...LON 3587 8625 3602 8626 3602 8607 3587 8607
TIME...MOT...LOC 2231Z 268DEG 2KT 3594 8616

13
Special weather statement, Jun 17, 6:06 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Nashville TN
606 PM CDT SUN JUN 17 2018

TNZ028-064-172330-
Wilson TN-De Kalb TN-
606 PM CDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DE KALB AND
SOUTHEASTERN WILSON COUNTIES UNTIL 630 PM CDT...

At 606 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Gordonsville, or 11 miles northwest of Smithville.
This storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Watertown, Alexandria, Dowelltown and Liberty.

LAT...LON 3612 8607 3609 8606 3609 8604 3608 8601
      3609 8601 3609 8599 3610 8597 3609 8589
      3598 8587 3597 8611 3613 8613
TIME...MOT...LOC 2306Z 086DEG 4KT 3607 8597

13
Special weather statement, Jun 17, 6:12 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Nashville TN
612 PM CDT SUN JUN 17 2018

TNZ030-172345-
Smith TN-
612 PM CDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SMITH COUNTY UNTIL
645 PM CDT...

At 612 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gordonsville, or 11 miles south of Carthage. This storm was nearly
stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Smith
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3614 8591 3610 8592 3611 8593 3610 8595
      3611 8596 3609 8599 3609 8600 3608 8601
      3609 8601 3609 8606 3612 8606
TIME...MOT...LOC 2312Z 104DEG 2KT 3610 8598

13
Special weather statement, Jun 17, 6:34 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Nashville TN
634 PM CDT SUN JUN 17 2018

TNZ028-030-064-180000-
Wilson TN-De Kalb TN-Smith TN-
634 PM CDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SMITH...NORTHWESTERN
DE KALB AND SOUTHEASTERN WILSON COUNTIES UNTIL 700 PM CDT...

At 634 PM CDT, Doppler radar was tracking a strong thunderstorm near
Watertown, or 13 miles southwest of Carthage, moving west at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Watertown, Alexandria and Tuckers Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3615 8595 3599 8600 3600 8626 3622 8620
TIME...MOT...LOC 2334Z 103DEG 20KT 3610 8607

13
Special weather statement, Jun 17, 7:17 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Nashville TN
717 PM CDT SUN JUN 17 2018

TNZ056-180100-
Perry TN-
717 PM CDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PERRY COUNTY UNTIL 800 PM
CDT...

At 717 PM CDT, Doppler radar was tracking a strong thunderstorm near
Linden. This storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Linden and Lobelville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3575 8795 3574 8775 3567 8774 3566 8774
      3554 8772 3548 8796
TIME...MOT...LOC 0017Z 091DEG 4KT 3564 8779

13
Local storm report, Jun 17, 7:28 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
728 PM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND DMG     1 SW BELINDA CITY       36.16N  86.49W
06/16/2018                   WILSON             TN   NWS EMPLOYEE

            LIMBS WERE BLOWN DOWN BY ESTIMATED 40 MPH WIND GUST IN
            PROVIDENCE. PEA SIZE HAIL ALSO OCCURRED.

0515 PM     TSTM WND DMG     BELINDA CITY            36.17N  86.48W
06/16/2018                   WILSON             TN   LAW ENFORCEMENT

            A LARGE TREE WAS BLOWN DOWN, BLOCKING WESTBOUND LANES
            ON BELINDA PARKWAY.

0715 PM     TSTM WND DMG     GREEN HILLS             36.11N  86.82W
06/16/2018                   DAVIDSON           TN   SOCIAL MEDIA

            SEVERAL TREES DOWN BLOCKING WOODMONT BLVD BETWEEN ESTES
            ROAD AND HILLSBORO PIKE

0718 PM     HAIL             2 WNW BERRY HILL        36.13N  86.80W
06/16/2018  E1.00 INCH       DAVIDSON           TN   TRAINED SPOTTER

            SPOTTER REPORT 1 INCH HAIL.

0220 PM     HAIL             COOPERTOWN              36.44N  86.97W
06/17/2018  E0.75 INCH       ROBERTSON          TN   PUBLIC

0223 PM     HAIL             7 NNE BAKER CROSSROADS  36.08N  85.06W
06/17/2018  E0.25 INCH       CUMBERLAND         TN   SOCIAL MEDIA

            REPORT OF SMALL HAIL AND GUSTY WINDS.

0232 PM     HAIL             10 WNW CROSSVILLE       36.01N  85.20W
06/17/2018  E0.75 INCH       CUMBERLAND         TN   TRAINED SPOTTER

            DIME TO PENNY SIZE HAIL REPORT.

0250 PM     TSTM WND DMG     SPRINGFIELD             36.50N  86.88W
06/17/2018                   ROBERTSON          TN   SOCIAL MEDIA

            FACEBOOK REPORT OF SMALL TREE LIMBS SCATTERED AROUND
            FROM WIND.

0315 PM     TSTM WND DMG     BRENTWOOD               36.00N  86.79W
06/17/2018                   WILLIAMSON         TN   PUBLIC

            REPORT OF A LARGE TREE DOWN SOUTH OF CONCORD OFF
            FRANKLIN ROAD. TIME ESTIMATED VIA RADAR.

0319 PM     HAIL             5 W MURFREESBORO        35.86N  86.48W
06/17/2018  E0.75 INCH       RUTHERFORD         TN   PUBLIC

            DIME SIZE HAIL REPORT NEAR BLACKMAN HIGH SCHOOL.

0331 PM     HAIL             FRANKLIN                35.93N  86.84W
06/17/2018  E1.00 INCH       WILLIAMSON         TN   SOCIAL MEDIA

            PICTURE OF QUARTER SIZE HAIL IN FRANKLIN.

0335 PM     TSTM WND DMG     BRENTWOOD               36.00N  86.79W
06/17/2018                   WILLIAMSON         TN   SOCIAL MEDIA

            TWITTER PICTURE OF TREE LIMB DOWN (POSSIBLE ON A CAR)
            NEAR OLD HICKORY BLVD AND NOLENSVILLE ROAD.

0345 PM     TSTM WND DMG     FRANKLIN                35.93N  86.84W
06/17/2018                   WILLIAMSON         TN   AMATEUR RADIO

            TREE DOWN AT CARNTON LANE AND BRANDON DRIVE. COMPLETELY
            BLOCKING ROADWAY.

0345 PM     TSTM WND DMG     FRANKLIN                35.93N  86.84W
06/17/2018                   WILLIAMSON         TN   AMATEUR RADIO

            TREE DOWN BERRY CHAPEL ROAD NEAR LYNWOOD WAY. 2 1/2
            INCH TREE DIAMETER DOWN BLOCKING ROADWAY. ALSO TREE DOWN
            AT LYNWOOD WAY NEAR FRANKLIN ROAD (LYNWOOD DOWNS
            SUBDIVISION).

0403 PM     HAIL             LAKEWOOD                36.24N  86.64W
06/17/2018  E0.88 INCH       DAVIDSON           TN   PUBLIC

            PENNY TO DIME SIZE HAIL REPORT.

0410 PM     HAIL             DONELSON                36.16N  86.67W
06/17/2018  E0.50 INCH       DAVIDSON           TN   SOCIAL MEDIA

            TWITTER REPORT PEA SIZE HAIL.

0420 PM     HAIL             2 E INGLEWOOD           36.21N  86.69W
06/17/2018  E0.75 INCH       DAVIDSON           TN   SOCIAL MEDIA

            PEA TO DIME SIZE HAIL WITH 48 MPH WINDS AND 1.81 INCHES
            OF RAIN WITHIN 35 MINUTES. THIS OCCURRED IN THE OPRYLAND
            AREA.

0428 PM     TSTM WND DMG     GALLATIN                36.38N  86.45W
06/17/2018                   SUMNER             TN   LAW ENFORCEMENT

            REPORTS OF SEVERAL TREES DOWN ACROSS GALLATIN.

&&

EVENT NUMBER OHX1800141 OHX1800142 OHX1800144 OHX1800143 OHX1800147
OHX1800145 OHX1800146 OHX1800149 OHX1800158 OHX1800148 OHX1800150
OHX1800154 OHX1800151 OHX1800152 OHX1800153 OHX1800155 OHX1800156
OHX1800157

fborden

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:17 PM CDTSpecial Weather StatementOHXPerry43 min
Jun 17, 7:57 PM CDTSevere Thunderstorm WarningOHXHumphreys, Perry28 min
Jun 17, 9:24 PM CDTSpecial Weather StatementOHXGiles, Marshall36 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.